Friday, July 24, 2009

Err Side Effects Are Generally Mild?

Side effects are generally mild. Some day I want to meet up with the sick, lying bastard who dreamt up that phrase. In a dark alley. With my Louisville slugger. Because seriously, what kind of propaganda spewing BS is that? They open every list of possible reactions to all medical treatments with this lie. It has become cliche. And this week it's pissing me off.

Yeah... look, I already told you people I planned on being a bitch this week. It's my blog. I'll bitch if I want to.

And I'm going to bitch, oh yes. Yeesssss I am. Take a gander at the "mild" side effects of IVIG. I dare you.

...adverse reactions to IVIg therapy are usually minor and occur in no more than 10% of patients. Mild-to-moderate headache, which responds to nonsteroidal anti-inflammatory drugs, is common. Chills, chest discomfort may develop in the first hour of the infusion and usually respond to cessation of the infusion for 30 minutes and resumption of it at a slower rate. Fatigue, fever, or nausea may occur after infusion and may last as long as 24 hours. Other side effects include, dizziness, leg cramps, muscle aches and pains and pain and tenderness at the injection site. Side effects that should be reported to a health care provider include: difficulty breathing, shortness of breath, wheezing, chest pain or tightness, seizures or convulsions. A severe anaphylactic reaction may occur in patients who have a serious deficiency of IgA associated with anti-IgE or anti-IgG antibodies against IgA, which react with the IgA in the IGG preparation. The reaction is rare, occurring in about 1 out of 1000 people.

Ok. Well, thank gawd they're usually minor. Now... correct me if I'm wrong. Pulmonary fibrosis pretty much looks like this: difficulty breathing, shortness of breath, wheezing, chest pain or tightness-- all the time. Also, everyone at the lab who is getting the therapy has the side effects. Why are all 10% of the people with side effects hanging out together? Or did somebody flunk math class?

Um. Not to be a nitpicker, but you guys aren't just messing with me, right? Right?

Is there a cricket in here?

5 comments ]:[ Add your comment:

Elise Logan said...

It's all a lie. Like when they tell me that "very few" people react to this anesthesia, and "hardly any" get nauseous. Uh huh.

It's not true. *hands over more milk pails*

N

Never That Easy said...

I almost always fall in the "small percentage" of people who have "uncommon" reactions, too. But since they say things like fatigue and all over muscle pain are side effects, and I have them ALL THE DAMN TIME anyways, it's hard to differentiate. To Sum Up: please send me the coordinates to the dark alley, and I will attempt to find an adequate weapon.

Feel better.

Aithne said...

Shanda,

Oh crikey, I hope you feel better soon. That *10%* includes me so I know exactly what you are going through.

~ Aithne Jarretta

(Followed you from Romance Divas)

Trisha said...

Ohhh, Chrissy, howmiserable you must feel. You go on and bitch, we'll all sit here quietly and swing our milkpails until the squeaking handles make you scream, and then we'll go find the guy and beat him senseless, mmmkay?? (((HUGS Chrissy!)))

Johnny Peregrine said...

Kinda makes you hope there isn't the parallel "I haz side fx" kitteh....

hugs to ya Chrissy

Post a Comment